Virginia, 2014

Heavy Rain in Virginia, September 8 to 9, 2014

September 8 to 9, 2014 · NWS AKQ · 18 events in 18 counties and zones

Showers and scattered thunderstorms associated with low pressure along the North Carolina Coast produced locally heavy rainfall across portions of southeast and south central Virginia. Storm total rainfall amounts generally ranged from three inches to as much as twelve inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Showers and scattered thunderstorms associated with low pressure along the North Carolina Coast produced locally heavy rainfall across portions of southeast and south central Virginia. Storm total rainfall amounts generally ranged from three inches to as much as twelve inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 8, 3:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 8, 3:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 AM EDT MON SEP 8 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ALONG THE SOUTHEAST
AND MID ATLANTIC COASTS TODAY INTO WEDNESDAY MORNING. WEAK AREAS OF
LOW PRESSURE WILL SLOWLY TRACK NORTHEAST ALONG THAT BOUNDARY FROM
THIS AFTERNOON INTO WEDNESDAY MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN UNSETTLED/WET PATTERN WILL DOMINATE THE FCST AREA THRU AT LEAST
TUE. ONE WEAK LO PRES AREA DEVELOPING ALNG THE SE CST...WILL PUSH
SHOWERS NWRD INTO THE REGION TODAY THRU TNGT...AS IT SLOWLY MOVES
NE. STRONGER LIFT/CONVERGENCE (ALNG/JUST NNW OF THE BOUNDARY AND
ASSOCIATED WITH THE MID LVL SHRTWV) WILL HELP FOCUS HEAVIER
SHOWERS OVR EXTRM SE VA AND NE NC. ISLTD THUNDER WILL BE POSSIBLE
OVR THESE CNTIES ALSO. ONE TO TWO INCHES OF RAINFALL COULD OCCUR
IN THESE AREAS BY EARLY TUE MORNG...WITH LOCALIZED FLOODING A
POSSIBILITY. GENERALLY .25 TO .75 INCH OF RAINFALL WILL BE
POSSIBLE AS YOU GO NW OR W OF THESE AREAS. HI TEMPS TODAY WILL BE
BETWEEN 75 AND 80.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
POPS WILL GRADUALLY DIMINISH FM W TO E TUE AFTN INTO WED MORNG...AS
THE LAST LO PRES AREA LIFTS NE AND JUST OFF THE SE VA/NE NC CST.
HIGHEST POPS/HEAVIER SHOWERS WILL BE FOCUSED OVR THE ERN CNTIES
DURING TUE.

ENE WNDS WILL BE GUSTY (MAINLY ERN HALF OF FA) THRU TUE...TO
POSSIBLY 30-35 MPH ON THE EASTERN SHORE. HI TEMPS ON TUE RANGING
FM THE MID 70S TO NEAR 80. LO TEMPS TUE NGT RANGING THRU THE 60S
TO NEAR 70. GRADUAL IMPROVEMENT WITH DECREASING CLOUDINESS ON
WED...AS THE LO FINALLY MOVES FARTHER AWAY FM THE CST. RETURN OF
SUNSHINE EXPECTED TO BOOST HI TEMPS CLOSER TO CLIMO NORMALS (ARND
80 AT THE CST...MID 80S INLAND).

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
COLD FRONT WILL CROSS THE REGION LATE THURS NIGHT INTO FRI
MORNING...USHERING IN A MUCH COOLER/DRIER AIR MASS BY THE WEEKEND.

MEDIUM RANGE GUIDANCE CONTINUES TO PERFORM RELATIVELY WELL THROUGH
THE PERIOD. PERIOD WILL BEGIN AS AN ANOMALOUS UPPER TROUGH
PROGRESSES EWD OVER THE CNTRL CONUS. AN UPSTREAM SURGE OF
UNSEASONABLY COOL CANADIAN AIR WILL ACCOMPANY THE TROUGH AND
ASSOCIATED COLD FRONT. THE WEAKENING FRONT IS FORECAST TO REACH THE
CNTRL APPALACHIANS BY LATE THURS. UPPER FLOW WILL FLATTEN...BECOMING
MORE WLY OVER THE LOCAL AREA. LEADING SHORTWAVE IS PROGGED TO LIFT
WELL TO THE NORTH OF THE REGION THURS...LEAVING LITTLE APPRECIABLE
FORCING FOR THE LOCAL AREA. HOWEVER...INCREASING MOISTURE AND
THETA-E ADVECTION WILL RESULT IN SLIGHT CHANCE-CHANCE POPS FROM THE
PIEDMONT INTO CNTRL VA. WILL ALSO MAINTAIN SLIGHT CHANCE POPS ALONG
THE COAST TO ACCOUNT FOR SEABREEZE BOUNDARIES. WARM THURS AS
HEIGHTS/THICKNESSES RISE. H85 TEMPS ALSO REACH +18C. EXPECT HIGHS IN
THE UPPER 80S TO AROUND 90. COLD FRONT DROPS INTO THE AREA THURS
NIGHT-FRI MORNING...AND OFFSHORE FRI AFTERNOON. WILL CARRY LOW END
CHANCE POPS AS THE FRONT DROPS THRU THURS NIGHT. HOWEVER...UPPER
LEVEL SUPPORT IS RATHER UNIMPRESSIVE AS BEST DYNAMICS/HEIGHT FALLS
REMAIN WELL TO THE NORTH. BEST POPS TRANSITION TO THE COAST FRI
AFTERNOON AS THE FRONT PUSHES OFFSHORE AND SLOWS. TRENDED HIGHS DOWN
A FEW DEGS FRI...BUT HIGHS STILL PROGGED IN THE LOW-MID 80S AS BEST
CAA ARRIVES FRI NIGHT. UPPER TROUGH QUICKLY PUSHES OFFSHORE SAT IN
PROGRESSIVE FLOW...ALLOWING COOL CANADIAN HIGH PRESSURE TO QUICKLY
BUILD IN FROM THE WEST  SAT-SAT NIGHT. SFC HIGH WILL USHER IN MUCH
COOLER/DRIER CONDITIONS FOR THE WEEKEND. HIGHS GENERALLY IN THE
MID-UPPER 70S (AROUND -1 STD DEV) WITH LOWS IN THE UPPER 50S-LOWER
60S.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
MVFR CONDS ALREADY IN PLACE THIS MORNING AT ECG...WITH
DETERIORATING CONDS EXPECTED THROUGH THE PERIOD. MOIST NE FLOW
WILL CONTINUE THRU THE OVERNIGHT AND MONDAY. MODELS DEPICT A WEAK
WAVE OF LOW PRESSURE BECOMING STRONGER AS IT PUSHES ACROSS THE
COASTAL PLAIN EARLY TODAY THROUGH MIDDAY. THIS WILL HELP TO PUSH
SCT RAIN SHRAS NE MAINLY OVER THE EASTERN PORTIONS OF THE CWA
TOWARDS SUNRISE AND INTO LATER MON MORN. WIDESPREAD MVFR CONDS
WILL OVERSPREAD THE AREA TODAY WITH PERIODS OF IFR AS MORE RAIN
MOVES NORTHEAST ALONG THE COAST OVER THE NEXT COUPLE OF DAYS. AS
THE SYSTEM MOVES NORTH...THE PRESSURE GRADIENT WILL INCREASE
CREATING 20KT WIND GUSTS LATE TNGT AT KECG/KORF/KPHF/KSBY.

OUTLOOK...EXPECT PERIODS OF RAIN AND FLIGHT RESTRICTIONS THROUGH
WED AS THE SYSTEM SLOWLY MOVES UP THE COAST. IFR CONDS ARE
ANTICIPATED LATE MONDAY THROUGH TUESDAY MORNING. GRADUAL
IMPROVEMENT BACK TO VFR OCCURS WEDNESDAY THROUGH LATE WEEK AS HIGH
PRESSURE BUILDS IN FROM THE WEST...WITH ONLY ISO-SCT DIRUNALLY
DRIVEN CONVECTION EXPECTED. NEXT FRONT APPROACHES FROM THE NW BY
LATER THU NGT/FRI.

&&

.MARINE...
LATEST OBS SHOWING NE WINDS SPEEDS AVG ~15 KT OVER THE
WATERS...THOUGH AROUND 20 KT OVER MUCH OF THE LOWER CHES BAY AND
NORTHERN COASTAL WATERS WITH WAVES/SEAS BETWEEN 2-3 FT. FRONTAL
BOUNDARY HAS BECOME QUASI-STATIONARY JUST NW OF THE SE COAST THIS
MORNING, WITH A DEVELOPING SFC WAVE OVER EASTERN GA FORECAST TO LIFT
LOWLY NE ALONG THE BOUNDARY TODAY THROUGH MIDWEEK. MEANWHILE, SFC
HIGH PRESSURE BUILDS OVER NEW ENGLAND TONIGHT...RIDGING SOUTH WEST
OF THE WATERS INTO THE PIEDMONT AND REMAINING IN PLACE THROUGH
MIDWEEK. RESULTANT NELY FLOW WILL PERSIST OVER THE WATERS THROUGH
LATER TUE. WHILE FORECAST CONFIDENCE REMAINS DIMINISHED DUE TO
CONTINUED TEMPORAL AND SPATIAL MODEL DIFFERENCES, 00Z/8 ECMWF AND
GFS ARE TRENDING TOWARDS A SIMILAR SOLUTION WHICH CLOSELY RESEMBLES
OUR GOING FORECAST. FOR THAT REASON, HAVE MADE ONLY MINOR CHANGES TO
THE TUES NGT/WED TIME PERIOD. THE COMBINATION OF A STRENGTHENING
PRESSURE GRADIENT...WARM WATERS AND STEEP LOW LEVEL LAPSE RATES WILL
RESULT IN WINDS RAMPING UP THIS MORNING AND CONTINUING INTO EARLY
TUESDAY. NWPS AND WAVEWATCH BOTH SUPPORT BUILDING SEAS OVER NRN
COASTAL WATERS TO 4-6 FT BY LATE THIS MORNING AND THIS AFTERNOON,
AND TO 5-7 FT LATE TONIGHT. WAVES BUILD TO 3-4 FT...INCLUDING 3 FT
IN THE MOUTH OF THE JAMES RIVER. STRONGEST GRADIENT WINDS PUSH NORTH
OF THE WATERS MON NIGHT-TUES...ALLOWING SUB-SCA CONDITIONS OVER THE
BAY AND LOWER COASTAL WATERS. PERSISTENT NE FLOW WILL KEEP SEAS
ELEVATED THRU AT LEAST TUES.

SCA REMAINS IN PLACE OVER THE BAY AND LOWER JAMES UNTIL LATE
TONIGHT...WITH SCA CONTINUING UNTIL LATER TUE AND INTO EARLY WED
OVER THE COASTAL WATERS NORTH OF THE VA/NC BORDER. HOWEVER, WILL
NEED TO WATCH SEAS LINGERING AROUND 5 FEET OVER NRN WATERS IN THE
WAKE OF THE SYSTEM. IN THAT EVENT, SCA MAY NEED TO BE EXTENDED
FARTHER INTO THE DAY ON WED. RESIDUAL MORE BENIGN MARINE CONDS
EXPECTED BY MID TO LATE WEEK AS A COLD FRONT APPROACHES FROM THE
WEST, SCOURING OUT LLVL WEDGE BY LATER WED AS LOW PRESSURE PUSHES
FARTHER OFFSHORE. SUB-SCA SSW FLOW DEVELOPS THU/THU NGT AHEAD OF A
STRONG COLD FRONT, WHICH DROPS ACROSS THE WATERS ON FRI. ANOTHER
PERIOD OF SCA CONDITIONS POSSIBLE FRI/FRI NGT. COOL/DRY CONDITIONS
EXPECTED THRU THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
DEVELOPING NE FLOW 15-20KT WILL DEVELOP LATER TODAY AND PERSIST
THROUGH TUESDAY NIGHT, AND WILL RESULT IN BUILDING TIDAL
ANOMALIES APPROACHING 1 TO 1.5 FT ABOVE NORMAL BY LATER MONDAY
THROUGH EARLY TUESDAY. NUISANCE TO LOW END MINOR TIDAL FLOODING
WILL BE POSSIBLE DURING THE MONDAY EVENING AND TUESDAY MORNING
HIGH TIDE CYCLES.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...MODERATE RIP CURRENT RISK THROUGH THIS EVENING FOR MDZ025.
     COASTAL FLOOD ADVISORY FROM 6 PM TO 10 PM EDT THIS EVENING FOR
     MDZ025.
NC...MODERATE RIP CURRENT RISK THROUGH THIS EVENING FOR NCZ102.
VA...MODERATE RIP CURRENT RISK THROUGH THIS EVENING FOR VAZ098>100.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ630>632-634-
     638.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ654-656.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ650-652.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...ALB/TMG
LONG TERM...SAM
AVIATION...MAM
MARINE...MAM
TIDES/COASTAL FLOODING...MAM
Hazardous weather outlook, Sep 8, 4:01 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 AM EDT MON SEP 8 2014

NCZ012>017-030>032-VAZ087>097-090915-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-
501 AM EDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN ARE EXPECTED TODAY
THROUGH TONIGHT...AS A LOW PRESSURE AREA TRACKS NORTHEAST ALONG
THE COAST. FLOODING OF LOW LYING...POOR DRAINAGE...AND OTHER
FLOOD PRONE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN WILL BE POSSIBLE
THROUGH TUESDAY AFTERNOON...AS A LOW PRESSURE SYSTEM TRACKS
NORTHEAST ALONG THE COAST. FLOODING OF LOW LYING...POOR
DRAINAGE...AND OTHER FLOOD PRONE AREAS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ098-100-090915-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-NORTHAMPTON VA-
501 AM EDT MON SEP 8 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE
OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN ARE EXPECTED TODAY
THROUGH TONIGHT...AS A LOW PRESSURE AREA TRACKS NORTHEAST ALONG
THE COAST. FLOODING OF LOW LYING...POOR DRAINAGE...AND OTHER
FLOOD PRONE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN WILL BE POSSIBLE
THROUGH TUESDAY AFTERNOON...AS A LOW PRESSURE SYSTEM TRACKS
NORTHEAST ALONG THE COAST. FLOODING OF LOW LYING...POOR
DRAINAGE...AND OTHER FLOOD PRONE AREAS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>076-079>083-090915-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
501 AM EDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-090915-
MARYLAND BEACHES-
501 AM EDT MON SEP 8 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   COASTAL FLOOD ADVISORY.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN ARE EXPECTED TONIGHT...AS
A LOW PRESSURE AREA TRACKS NORTHEAST ALONG THE COAST. FLOODING OF
LOW LYING...POOR DRAINAGE...AND OTHER FLOOD PRONE AREAS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN WILL BE POSSIBLE
INTO TUESDAY EVENING...AS A LOW PRESSURE SYSTEM TRACKS NORTHEAST
ALONG THE COAST. FLOODING OF LOW LYING...POOR DRAINAGE...AND OTHER
FLOOD PRONE AREAS IS POSSIBLE. GUSTY NORTH TO NORTHEAST WINDS TO
25 TO 30 MPH ARE EXPECTED AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-090915-
ACCOMACK-
501 AM EDT MON SEP 8 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN ARE EXPECTED TONIGHT...AS
A LOW PRESSURE AREA TRACKS NORTHEAST ALONG THE COAST. FLOODING OF
LOW LYING...POOR DRAINAGE...AND OTHER FLOOD PRONE AREAS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN WILL BE POSSIBLE
INTO TUESDAY EVENING...AS A LOW PRESSURE SYSTEM TRACKS NORTHEAST
ALONG THE COAST. FLOODING OF LOW LYING...POOR DRAINAGE...AND OTHER
FLOOD PRONE AREAS IS POSSIBLE. GUSTY NORTH TO NORTHEAST WINDS TO
25 TO 30 MPH ARE EXPECTED AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-VAZ077-078-084>086-090915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHUMBERLAND-
LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-
501 AM EDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN ARE EXPECTED TONIGHT...AS
A LOW PRESSURE AREA TRACKS NORTHEAST ALONG THE COAST. FLOODING OF
LOW LYING...POOR DRAINAGE...AND OTHER FLOOD PRONE AREAS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF MODERATE TO POSSIBLY HEAVY RAIN WILL BE POSSIBLE
INTO TUESDAY EVENING...AS A LOW PRESSURE SYSTEM TRACKS NORTHEAST
ALONG THE COAST. FLOODING OF LOW LYING...POOR DRAINAGE...AND OTHER
FLOOD PRONE AREAS IS POSSIBLE. GUSTY NORTH TO NORTHEAST WINDS TO
25 TO 30 MPH ARE EXPECTED AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy rain. Local standard time, as filed.

Heavy Rain, Brunswick

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Brunswick County, Brunswick
Reported by
CoCoRaHS
Coordinates
36.650, -77.870

Rainfall amounts ranged from two inches to six inches.

Heavy Rain, Chesapeake (C)

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Chesapeake (C) County, Deep Creek
Reported by
COOP Observer
Coordinates
36.730, -76.350

Rainfall amounts ranged from three inches to nine inches. Sycamore Ditch reported 8.64 inches of rain. Deep Creek (1 mile SSE) reported 7.27 inches of rain. Bowers Hill (1 mile NNW) reported 4.74 inches of rain.

Heavy Rain, Emporia

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Emporia County, Emporia
Reported by
COOP Observer
Coordinates
36.680, -77.530

Rainfall amounts ranged from three inches to eight inches.

Heavy Rain, Franklin (C)

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Franklin (C) County, Franklin
Reported by
COOP Observer
Coordinates
36.670, -76.920

Rainfall amounts ranged from two inches to five inches.

Heavy Rain, Greensville

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Greensville County, Purdy
Reported by
COOP Observer
Coordinates
36.820, -77.580

Rainfall amounts ranged from three inches to eight inches. Purdy (2 miles S) reported 7.68 inches of rain. Cowie Corner (1 milev N) reported 7.50 inches of rain.

Heavy Rain, Hampton (C)

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Hampton (C) County, Hampton
Reported by
COOP Observer
Coordinates
37.020, -76.350

Rainfall amounts ranged from three inches to seven inches. Northampton (1 mile NW) reported 6.76 inches of rain. Fox Hill reported 6.13 inches of rain.

Heavy Rain, Isle of Wight

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Isle of Wight County, Smithfield
Reported by
COOP Observer
Coordinates
36.980, -76.630

Rainfall amounts ranged from three inches to as much as twelve inches. Smithfield (1 mile SE) reported 12.21 inches of rain. Carrollton (2 miles ESE) reported 9.95 inches of rain. Comet reported 5.48 inches of rain.

Heavy Rain, Mecklenburg

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Mecklenburg County, Rogers Corner
Reported by
COOP Observer
Coordinates
36.720, -78.420

Rainfall amounts ranged from two inches to seven inches. Rogers Corner (3 miles E) reported 7.24 inches of rain. John H Kerr Dam reported 3.37 inches of rain.

Heavy Rain, Newport News (C)

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Newport News (C) County, (Phf)newport News
Reported by
ASOS
Coordinates
36.980, -76.420

Rainfall amounts ranged from three inches to ten inches. Newport News/Williamsburg International Airport reported 3.32 inches of rain.

Heavy Rain, Norfolk (C)

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Norfolk (C) County, Norfolk
Reported by
COOP Observer
Coordinates
36.870, -76.270

Rainfall amounts ranged from three inches to seven inches. Downtown Norfolk reported 7.37 inches of rain. Norview (1 mile WNW) reported 4.75 inches of rain. Norfolk International Airport reported 4.28 inches of rain.

Heavy Rain, Northampton

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Northampton County, Cape Charles
Reported by
COOP Observer
Coordinates
37.270, -76.020

Rainfall amounts ranged from three inches to seven inches.

Heavy Rain, Portsmouth (C)

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Portsmouth (C) County, Portsmouth
Reported by
COOP Observer
Coordinates
36.820, -76.330

Rainfall amounts ranged from four inches to ten inches. Cradock (1 mile NW) reported 9.42 inches of rain.

Heavy Rain, Southampton

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Southampton County, Ivor
Reported by
COOP Observer
Coordinates
36.900, -76.880

Rainfall amounts ranged from two inches to six inches. Ivor (1 mile SW) reported 3.68 inches of rain.

Heavy Rain, Suffolk (C)

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Suffolk (C) County, Suffolk
Reported by
COOP Observer
Coordinates
36.730, -76.580

Rainfall amounts ranged from two inches to seven inches. Hobson (2 miles ESE) reported 5.61 inches of rain. Downtown Suffolk reported 4.63 inches of rain. Saunders (2 miles SE) reported 4.24 inches of rain.

Heavy Rain, Surry

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Surry County, Scotland
Reported by
COOP Observer
Coordinates
37.180, -76.800

Rainfall amounts ranged from two inches to six inches. Scotland (1 mile WSW) reported 2.45 inches of rain.

Heavy Rain, Sussex

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Sussex County, Wakefield
Reported by
NWS Employee
Coordinates
36.970, -76.980

Rainfall amounts ranged from two inches to five inches. WFO Wakefield reported 3.82 inches of rain.

Heavy Rain, Virginia Beach (C)

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
Virginia Beach (C) County, Sigma
Reported by
COOP Observer
Coordinates
36.730, -75.980

Rainfall amounts ranged from two inches to six inches. Sigma (1 mile NNW) reported 5.68 inches of rain. Dam Neck (1 mile WSW) reported 5.20 inches of rain. Princess Anne (2 miles NNE) reported 4.54 inches of rain.

Heavy Rain, York

When
September 8, 5:00 AM EST to September 9, 7:00 AM EST
Where
York County, Seaford
Reported by
COOP Observer
Coordinates
37.200, -76.430

Rainfall amounts ranged from two inches to six inches. Poquoson (1 mile WNW) reported 4.98 inches of rain. Seaford (1 mile SSE) reported 3.93 inches of rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543332, 543423, 543424, 543426, 543430, 543431, 543433, 543434, 543435, 543436, 543437, 543438, 543450, 543453, 543455, 543458, 543459, 543460.